Funnel Cloud, Jasper
- When
- August 17, 4:10 PM CST
- Where
- Jasper County, 4.27 mi NNE of Kellogg
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -92.900
Trained spotter reported a funnel cloud. Location estimated by radar.
In the afternoon a rapidly developing air mass thunderstorm occurred which was able to produce a funnel cloud prior to collapsing on itself shortly after.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
In the afternoon a rapidly developing air mass thunderstorm occurred which was able to produce a funnel cloud prior to collapsing on itself shortly after.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 2:33 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT MON AUG 17 2015 .SHORT TERM /TONIGHT/... ISSUED AT 333 PM CDT MON AUG 17 2015 A VIGOROUS PV ANOMALY THAT HAS BEEN MOVING ACROSS SOUTHEAST NEBRASKA TODAY HAS WEAKENED A BIT AND SHIFTED SLIGHTLY SOUTH. THE PRECIPITATION ACROSS NORTHERN IOWA HAS BEEN SLOWLY DIMINISHING THROUGHOUT THE DAY WITH THE FOCUS MORE OVER SOUTHEAST IOWA WHERE THE REGION OF GREATER INSTABILITY EXISTS AND AHEAD OF AN OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION. THERE IS THE POTENTIAL FOR AN ISOLATED SEVERE STORM ACROSS THE SOUTHEAST THROUGH EARLY EVENING AND THE POTENTIAL FOR A FEW LANDSPOUT FUNNELS DOES EXIST GIVEN THE STAGNANT BOUNDARY AND GOOD LOW LEVEL CAPES. THE OTHER AREA OF PRECIPITATION IS FOCUSED OVER SOUTHWEST IA AHEAD OF THE PV ANOMALY. THIS AREA HAS BEEN HAVING DIFFICULTY SUSTAINING THIS AFTERNOON AS THE UPPER DYNAMICS DECREASE. HAVE TRENDED DRIER ACROSS THE NORTH FOR THROUGH THE EVENING WITH THE FOCUS REMAINING OVER SOUTHERN IOWA. THE NEXT STRONG SHORTWAVE WILL BE MOVING INTO SOUTH DAKOTA AND NEBRASKA AND SPREADING QG FORCING INTO WESTERN IOWA LATE. MUCH OF THE NIGHT WILL BE DEVOID OF A LOW LEVEL JET OR MOISTURE ADVECTION UNTIL LATE. THE LOW LEVEL JET WILL INCREASE LATE AS THE UPPER SYSTEM APPROACHES AND THIS WILL BRING ANOTHER PUSH OF GOOD MOISTURE ADVECTION LIFTING INTO WESTERN IOWA BY 12Z. THIS WILL BRING INCREASING SHOWER AND THUNDERSTORMS CHANCES MAINLY OVER WESTERN IOWA. NO SEVERE WEATHER OR HEAVY RAIN FALL IS EXPECTED WITH THIS ACTIVITY. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 333 PM CDT MON AUG 17 2015 UPPER LEVEL WAVE CURRENTLY DIGGING INTO THE NORTHERN ROCKIES TO CONTINUE TO DEEPEN AS IT PUSHES SOUTHEAST INTO SC SD BY MID-DAY TUESDAY. AN ASSOCIATED SURFACE LOW BEGINNING TO DEVELOP IN ERN CO WILL LIFT ENE TONIGHT INTO TUESDAY...AND BE CENTERED ACROSS NW IOWA BY LATE TUESDAY AFTERNOON BEFORE LIFTING INTO MN TUESDAY NIGHT. STRONG THETA-E ADVECTION WITH A WEAK WARM FRONT LIFTING NORTH THROUGH THE STATE...SHOULD ALLOW FOR CONVECTION TO BE ONGOING/OVERSPREAD MUCH OF THE NORTHERN CWA TUESDAY MORNING. STRONGER VORT MAX ALOFT TO ROTATE AROUND THE UPPER LOW AND THROUGH THE CWA LATER TUESDAY TO KICK OFF ANOTHER ROUND OF STORMS IN THE AFTERNOON ACROSS THE WESTERN CWA TUESDAY AFTERNOON WITH A LINE OF STORMS EXPECTED TO MOVE EASTWARD ACROSS THE CWA LATE TUESDAY AFTERNOON INTO EARLY EVENING. ADDITIONAL DEVELOPMENT POSSIBLE INTO THE TUESDAY EVENING AS THE COLD FRONT FINALLY MAKES ITS WAY THROUGH THE CWA AS WELL...WITH LOW STRATUS EXPECTED TO FILL IN BEHIND THE FRONT. AMOUNT OF SURFACE HEATING IS QUESTIONABLE GIVEN THE CLOUD COVER AND PRECIP POSSIBLE THROUGH THE DAY...HOWEVER STILL EXPECTING MUCAPE OF AROUND 1500-2000 J/KG BY TUESDAY AFTERNOON WITH DECENT SHEAR. DEEP LAYER SHEAR MARGINAL FOR SUPERCELLS...SO EXPECTING MORE OF A MULTICELLULAR EVENT. STORM MOTIONS MAY BE PROGRESSIVE ENOUGH TO WARRANT HEAVY RAIN ISSUES...HOWEVER WITH A FEW ROUNDS OF STORMS POSSIBLE AND PWAT VALUES IN THE 1.5 TO 2 INCH RANGE AND HIGHER WARM CLOUD DEPTHS HEAVY RAIN STILL A THREAT. THIS IS ESPECIALLY TRUE WITH SOME OF THE HEAVIER RAINFALL POSSIBLE OVER THE SAME AREA THAT HAS ALREADY HAD 5+ INCHES OF RAIN OVER THE PAST 24 HOURS. THEREFORE AN ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE WITH SOME SATURATED SOILS AND HIGH RAINFALL RATES EXPECTED. MUCH OF THE GUIDANCE ACROSS THE CWA IS STILL IN THE 2.5 TO 3.5 INCH RANGE FOR 3 HOUR FLASH FLOOD GUIDANCE OTHER THAN THE ISOLATED AREA THAT RECEIVED THE HEAVY RAIN PREVIOUSLY. THEREFORE WILL REFRAIN FROM ISSUING A HYDRO WATCH AT THIS TIME...BUT WILL NEED TO MONITOR FOR A POSSIBLE HYDRO WATCH WITH SUBSEQUENT SHIFTS. OTHERWISE STRONG COLD FRONT TO MOVE THROUGH WITH THE SYSTEM TUESDAY NIGHT...WITH MUCH COOLER AIR IN PLACE FOR WEDNESDAY WITH H85 TEMPS DROPPING TO AROUND +5C BEHIND THE FRONT. CLOUD COVER POSSIBLE INTO WEDNESDAY ESPECIALLY A CU FIELD INTO THE AFTERNOON HOURS WITH DEF ZONE MOISTURE AND WEAK LOW LEVEL INSTABILITY SHOWERS POSSIBLE WEDNESDAY ACROSS THE NORTH. THEREFORE WITH CAA...PRECIP AND CLOUD COVER TEMPS WILL HAVE TROUBLE WARMING TOO MUCH. THEREFORE HAVE HIGHS ONLY IN THE LOW 60S NORTH...WITH AREAS THAT COULD SEE A FEW MORE PEEKS OF SUN WARMING TO AROUND 70 ACROSS THE SOUTH. HIGH PRESSURE TO BUILD INTO THE AREA FOR THURSDAY WITH DRY CONDITIONS...AND FAIRLY DECENT RECOVERY IN TEMPS INTO FRIDAY AND SATURDAY AS SOUTHERLY FLOW INCREASES AHEAD OF THE NEXT UPPER WAVE TO DIG INTO THE CENTRAL US THIS WEEKEND. THIS WILL BRING CHANCES FOR PRECIPITATION MAINLY SATURDAY INTO SATURDAY NIGHT...WITH A LARGE AREA OF HIGH PRESSURE EXPECTED TO BUILD INTO THE WESTERN AND CENTRAL US BENEATH A LARGE WESTERN US RIDGE FOR EARLY NEXT WEEK. TEMPERATURES LOOK MORE SEASONAL FOR THE WEEKEND INTO NEXT WEEK. && .AVIATION...17/18Z ISSUED AT 122 PM CDT MON AUG 17 2015 AREAS OF IFR TO MVFR IN PLACE ACROSS NORTHWEST IOWA WITH LOCAL IMPACT THROUGH THE AFTERNOON. PRECIPITATION CHANCES WILL CONTINUE THROUGH MUCH OF THE AFTERNOON MOVING FROM WEST TO EAST. SHOULD HAVE A LULL OVERNIGHT THEN LOWERING CIGS AND INCREASING POPS AGAIN LATE TONIGHT THROUGH TUESDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT MON AUG 17 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074- 081>084-092>095-181030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 343 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY INTO TUESDAY NIGHT. SOME STORMS MAY BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. PERIODS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE. THIS COULD LEAD TO AN ISOLATED FLASH FLOOD THREAT. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT INTO SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO TUESDAY NIGHT. IAZ075-085-086-096-097-181030- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 343 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE. DAMAGING WINDS WOULD BE THE MAIN SEVERE THREAT WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY INTO TUESDAY NIGHT. SOME STORMS MAY BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. PERIODS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE. THIS COULD LEAD TO AN ISOLATED FLASH FLOOD THREAT. THUNDERSTORM CHANCES RETURN MAINLY SATURDAY INTO SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO TUESDAY NIGHT. MJB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT MON AUG 17 2015
IAZ086-097-172200-
DAVIS IA-WAPELLO IA-
403 PM CDT MON AUG 17 2015
...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS...
AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A SMALL AREA OF STRONG
THUNDERSTORMS 10 MILES NORTHEAST OF BLOOMFIELD...MOVING NORTHEAST AT
20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM WITH THE
POTENTIAL FOR SOME PEA SIZED HAIL. RAINFALL AMOUNTS UP TO ONE INCH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...AGENCY...DRAKESVILLE AND FLORIS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4077 9253 4092 9252 4116 9223 4116 9218
4081 9218
TIME...MOT...LOC 2101Z 238DEG 17KT 4088 9233
REVThe Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 funnel cloud. Local standard time, as filed.
Trained spotter reported a funnel cloud. Location estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592635.